Oklahoma, 2013

Damaging Winds in Oklahoma, June 15, 2013

June 15, 2013 · NWS OUN · 2 events in 1 county or zone

Convection initiated near the I-35 corridor during the late morning hours, taking on linear structure as it moved east. Severe wind reports were received in the Stillwater area as the storms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Convection initiated near the I-35 corridor during the late morning hours, taking on linear structure as it moved east. Severe wind reports were received in the Stillwater area as the storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 15, 8:39 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 8:39 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
939 AM CDT SAT JUN 15 2013

.UPDATE...
PLEASE SEE THE DISCUSSION BELOW.

&&

.DISCUSSION...
THE MID LEVEL TROUGH AXIS CONTINUES TO SLOWLY SLIDE EASTWARD THIS
MORNING ACROSS WESTERN OK. SUBTROPICAL PLUME OF MOISTURE
JUST AHEAD OF IT WILL DO THE SAME THROUGHOUT THE DAY. WITH PWATS
FROM THIS MORNING/S SOUNDING 158 PERCENT OF NORMAL AND A HIGH
CAPE LOW SHEAR ENVIRONMENT IN PLACE...SPECIFICALLY FROM NEAR THE
I35 CORRIDOR AND EASTWARD...EXPECT THE POTENTIAL FOR SOME
LOCALIZED BRIEF YET VERY HEAVY RAINFALL AND PERHAPS WET
MICROBURSTS. HAVE INCREASED POPS A BIT FOR MUCH OF THE REGION FROM
15-21Z...AND LOWERED TEMPS A COUPLE OF DEGREES AS A RESULT OF THE
PREVIOUS. NO OTHER CHANGES WERE NEEEDED. ALL UPDATED PRODUCTS
HAVE BEEN SENT.

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT SAT JUN 15 2013/

AVIATION...
15/12Z TAFS...PRIMARILY VFR FORECAST WITH THE EXCEPTION OF TEMPO
MVFR POSSIBILITIES CENTRAL AND SOUTHERN OKLAHOMA TERMINALS LATE
THIS MORNING INTO EARLY AFTERNOON. MOST OF TSRA EXPECTED SOUTH AND
EAST OF TERMINALS. SCATTERED SHOWERS AND ISOLATED STORMS EXPECTED
TO END FROM WEST TO EAST.

PREV DISCUSSION... /ISSUED 427 AM CDT SAT JUN 15 2013/

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED ACROSS THE
REGION TODAY. MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN WEAK
AND NEAR/EAST OF INTERSTATE-35 WHERE BETTER MOISTURE AND LAPSE
RATES WILL COINCIDE. LARGER AREA OF LIGHT RAIN OVER FAR NORTHWEST
OKLAHOMA EXPECTED TO SHIFT EASTWARD OVER FAR NORTHERN OKLAHOMA
EARLY THIS MORNING. WHERE LIFT FROM SOUTHWEST TEXAS UPPER LOW AND
NORTHWARD PROGRESSIVE COMPLEX OVER METROPLEX MEET WILL LIKELY BE
AREA WITH BEST CHANCE FOR MORE ORGANIZED THUNDERSTORM ACTIVITY
THIS MORNING INTO THE AFTERNOON. THIS IS EXPECTED OVER SOUTH-
CENTRAL INTO SOUTHEAST OKLAHOMA. NO ORGANIZED SEVERE WEATHER IS
EXPECTED ALTHOUGH TORRENTIAL DOWNPOURS AND STRONG WINDS MAY OCCUR.

NEXT MAIN PERIOD FOR ORGANIZED RAIN ACTIVITY WILL BE LATE SUNDAY
THROUGH EARLY MONDAY MORNING WITH POSSIBLE COMPLEX OF STORMS
AFFECTING MAINLY NORTHERN AND CENTRAL PARTS OF OKLAHOMA. ANOTHER
COMPLEX MAY AFFECT RED RIVER REGION LATE MONDAY INTO TUESDAY...
WITH YET ANOTHER AFFECTING THE REGION TUESDAY NIGHT INTO
WEDNESDAY. ECM APPEARS TO BE THE MOST CONSISTENT WITH THIS
SCENARIO WITH THE GFS A CLOSE SECOND. RELATIVELY COOLER TEMPS
EXPECTED DURING DAYTIME MOST AREAS THROUGH THE MIDDLE OF NEXT
WEEK WITH TEMPS RISING AGAIN LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  85  72  90  70 /  60  10  30  60
HOBART OK         89  71  96  72 /  60  10  20  40
WICHITA FALLS TX  89  73  96  73 /  80  10  10  20
GAGE OK           90  69  92  69 /  20  30  30  50
PONCA CITY OK     87  71  91  71 /  50  20  40  70
DURANT OK         88  75  92  73 /  50  30  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/03
Hazardous weather outlook, Jun 15, 10:48 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT SAT JUN 15 2013

OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG
AND EAST OF I-35 THROUGH 7 PM THIS EVENING.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 10 PM
TONIGHT ACROSS NORTHERN OKLAHOMA.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH TONIGHT ACROSS MUCH
OF THE AREA.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE
AND INTENSITY NEAR AND EAST OF I-35 THIS AFTERNOON AS A LOW
PRESSURE DISTURBANCE PASSES THROUGH THE REGION. THE AIR WILL BE
VERY MOIST AND UNSTABLE...WHICH WILL SUPPORT A FEW STRONG TO
SEVERE THUNDERSTORMS. THESE STORMS ARE EXPECTED TO MOVE INTO
EASTERN OKLAHOMA BY THIS EVENING.

TONIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS...PERHAPS A
COMPLEX OF STORMS...MAY MOVE INTO NORTHERN OKLAHOMA...MAINLY
AFTER 10 PM. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE IN
THESE AREAS AS THE AIR WILL REMAIN MOIST AND UNSTABLE.

THE MAIN HAZARDS WITH ANY STORM THROUGH TONIGHT INCLUDE VERY
HEAVY RAINFALL OF 1 TO 3 INCHES WHICH MAY CAUSE LOCALIZED
FLOODING...FREQUENT LIGHTNING...DAMAGING WINDS UP TO 60 MPH...
AND HAIL UP TO THE SIZE OF QUARTERS.

WIDESPREAD SEVERE STORMS OR TORNADOES ARE NOT EXPECTED
THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL OF 1 TO 3 INCHES MAY CAUSE LOCALIZED FLOODING
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN SUNDAY NIGHT THROUGH
MONDAY MORNING. AFTERNOON THUNDERSTORMS ACROSS WESTERN AND CENTRAL
KANSAS WILL DEVELOP INTO A COMPLEX SUNDAY EVENING AND MOVE SOUTHWARD
ACROSS OKLAHOMA OVERNIGHT THROUGH MONDAY MORNING.

FOR THE REMAINDER OF NEXT THE WEEK...A FAIRLY ACTIVE WEATHER PATTERN
WILL CONTINUE TO SUPPORT CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH EARLY THURSDAY.

A FEW STRONG TO SEVERE STORMS WITH LOCALLY HEAVY RAINFALL AND FLOODING
AS WELL AS GUSTY WINDS ARE POSSIBLE THROUGH EARLY THURSDAY.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING THROUGH EARLY THURSDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.

KURTZ/MBS

In the hours before

Special weather statement, Jun 15, 9:50 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1050 AM CDT SAT JUN 15 2013

OKZ043-048-151630-
ATOKA OK-COAL OK-
1050 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATOKA AND CENTRAL
COAL COUNTIES UNTIL 1130 AM CDT...

AT 1046 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF OLNEY...MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE DUE TO VERY HEAVY RAINFALL...

LAT...LON 3432 9620 3434 9640 3435 9641 3467 9642
      3463 9609
TIME...MOT...LOC 1546Z 187DEG 12KT 3441 9630
Special weather statement, Jun 15, 10:02 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1102 AM CDT SAT JUN 15 2013

OKZ027-028-040-151700-
MCCLAIN OK-GRADY OK-GARVIN OK-
1102 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCLAIN...
SOUTHEASTERN GRADY AND NORTHWESTERN GARVIN COUNTIES UNTIL 1200 PM
CDT...

AT 1100 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF LINDSAY...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE DUE TO VERY HEAVY RAINFALL...

LAT...LON 3473 9760 3475 9777 3497 9779 3496 9753
TIME...MOT...LOC 1600Z 183DEG 9KT 3477 9767
Special weather statement, Jun 15, 10:07 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1107 AM CDT SAT JUN 15 2013

OKZ019-020-151700-
LOGAN OK-PAYNE OK-
1107 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN AND SOUTHWESTERN PAYNE
COUNTIES UNTIL 1200 PM CDT...

AT 1105 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
EDMOND...MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS NEAR 40 TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE DUE TO VERY HEAVY RAINFALL...

LAT...LON 3572 9735 3573 9761 3613 9761 3613 9717
TIME...MOT...LOC 1605Z 192DEG 24KT 3576 9744
Special weather statement, Jun 15, 10:21 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1121 AM CDT SAT JUN 15 2013

OKZ019-025-151715-
LOGAN OK-OKLAHOMA OK-
1121 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN AND NORTHEASTERN
OKLAHOMA COUNTIES UNTIL 1215 PM CDT...

AT 1120 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARCADIA...
MOVING NORTH AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS NEAR 40 TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE DUE TO VERY HEAVY RAINFALL...

LAT...LON 3562 9729 3564 9742 3596 9739 3593 9714
TIME...MOT...LOC 1620Z 192DEG 33KT 3568 9736
Special weather statement, Jun 15, 10:32 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1132 AM CDT SAT JUN 15 2013

OKZ025-028-029-151715-
OKLAHOMA OK-MCCLAIN OK-CLEVELAND OK-
1132 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OKLAHOMA...NORTHWESTERN
MCCLAIN AND CENTRAL CLEVELAND COUNTIES UNTIL 1215 PM CDT...

AT 1130 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DIBBLE...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3496 9752 3497 9767 3544 9756 3532 9725
TIME...MOT...LOC 1630Z 206DEG 26KT 3504 9758
Special weather statement, Jun 15, 10:50 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT JUN 15 2013

OKZ025-151730-
OKLAHOMA OK-
1150 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKLAHOMA COUNTY UNTIL
1230 PM CDT...

AT 1149 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPENCER...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE DUE TO VERY HEAVY RAINFALL...

LAT...LON 3537 9734 3538 9736 3543 9757 3567 9748
      3565 9714
TIME...MOT...LOC 1649Z 207DEG 36KT 3552 9741

The radar

The Norman radar (KTLX), 90 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Payne

When
June 15, 11:03 AM CST
Where
Payne County, Stillwater
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.120, -97.060

Thunderstorm Wind, Payne

When
June 15, 11:15 AM CST
Where
Payne County, 1.67 mi W of Stillwater
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.120, -97.090

Minor skylight damage at Walmart from wind gusts. Tree also blown down near this location. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458380, 458379.